Georgia, 2023

Hail and Damaging Winds in Georgia, June 6, 2023

June 6, 2023 · NWS FFC · 9 events in 4 counties and zones

An East-West oriented broken line of storms moved south through the CWA in the afternoon and evening hours. As storms passed over the Atlanta Metro, a few storms became strong with isolated strong winds of up to 60 mph, most likely from wet microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An East-West oriented broken line of storms moved south through the CWA in the afternoon and evening hours. As storms passed over the Atlanta Metro, a few storms became strong with isolated strong winds of up to 60 mph, most likely from wet microbursts. A storm just north of Atlanta managed to produce 1 hail .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 6, 2:45 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 6, 2:45 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
345 PM EDT Tue Jun 6 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 213 PM EDT Tue Jun 6 2023

Latest satellite loop shows some CU developing across the with
some isolated storms developing along the old boundary that moved
into the area early this morning. This boundary is located just
north of downtown ATL and just South of AHN. Its moving slowly
south so should see some more storms pop up across the ATL and
areas south and east of the city. An Omega block pattern remains
in place across the majority of the CONUS through the short term
but it does begin to break down towards the end of the week. A
persistent upper high remains centered over the Northern Plains,
while cutoff lows are positioned near the southern California
coast upstream of the high and in the Canadian Maritimes
downstream. The northeastern closed low is expected to weaken some
over the next 24 to 48 hours as it moves onshore the new england
states. A weakening frontal boundary rotating south around the
back side of the main low center will move out of KY/TN Wed and
into N GA Wed night.

The boundary laying across the area now and the reinforcing
boundary moving in Wed night will keep diurnally driven showers
across the area through Thu. There is not much instability across
the area so not expecting any widespread convective outbreaks. We
will mainly see isolated to scattered showers and thunderstorms
with some becoming strong.

Low temperatures Wednesday morning are expected to be in the low
60s across the far northern tier, and in the mid to upper 60s
elsewhere across the area. High temperatures will once again be in
the upper 80s to low 90s on Wednesday afternoon.

01

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 213 PM EDT Tue Jun 6 2023

No major changes to the forecast at this time. Still anticipating
isolated/scattered showers and thunderstorms Thursday afternoon
into the evening as FROPA pushes through the CWA. Highest
confidence for PoPs is across central/east-central GA as diurnal
heating kicks in with FROPA lifting mechanism. Dry conditions
expected to kick off the start of the weekend with PoPs returning
on Sunday.

See previous discussion..

As we move into Thursday and the start of the long term, the
presiding Omega block across the majority of CONUS remains the key
feature for sensible weather. With bookend closed lows set up across
California and New England and a high amplitude ridge across the
country's midsection, the Southeast is progged to be situated right
on the western periphery of the New England low. Beginning very
early Thursday morning, a shortwave rounding the base of the broader
trough to our north pushes an expansive frontal boundary into
northern Georgia. Slight differences exist among global models and
ensembles regarding the strength of the associated moisture
gradient/frontal forcing, but for now chances for showers and
isolated thunderstorms will increase roughly from from north to
south for the better part of the day Thursday. Given weak deep layer
shear and CAPE progged to be on the order of 500-1000 J/kg,
expecting any storms that form to be primarily pulse in nature, with
chances for any organized severe weather very low at this time.

Beginning Friday, the center of the New England low begins to slide
eastward, leaving the majority the country east of the Mississippi
under the influence of northwesterly flow through Saturday, ushering
in a pocket of dry continental air from across central Canada.
Meaningful PoPs are thus unlikely to return until Monday, and any
afternoon development Friday through Sunday is likely to be across
our far southern tier, in the vicinity of the stalled front across
the Florida panhandle.

Next week sees the breakdown of the Omega block, with a secondary
lobe of low pressure developing across the Great Lakes and forcing
the lingering New England low offshore. This opens the door for
subsequent shortwave activity as disturbances traverse the outer
edge of the closed low (and at present, this feature looks to remain
quasi-stationary through the end of the period). Expect this to
materialize in the form of heightened chances for showers and
thunderstorms Monday into Tuesday. Highs look to be in the 80s to
near-90 (just a few degrees above average for early June) and lows
in the upper-50s to 60s each day.

96/Morgan

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Tue Jun 6 2023

Some CU beginning to develop across the area but staying VFR.
Expect to see SHRA/TSRA pop up over the next few hours along the
old boundary laying across the area from yesterdays convection. It
looks like the boundary is between the ATL and MCN areas so any
of our TAF sites could see some precip this afternoon/evening.
Winds expected to stay out of the West in the 6-12kt range. Will
see some higher gust in and around any convective activity.
Ceilings and VSBYs will stay in the VFR range but may get down
into the MVFR range with afternoon storms today and Wed afternoon.

//ATL Confidence...18Z Update...
Confidence high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  90  64  80 /  10  20  30  50
Atlanta         68  89  66  81 /  10  20  20  40
Blairsville     56  82  56  76 /   0  30  40  30
Cartersville    63  89  62  81 /   0  20  20  40
Columbus        67  90  67  89 /   0  30  20  40
Gainesville     64  88  64  80 /   0  20  30  40
Macon           68  91  67  88 /  10  30  20  50
Rome            63  90  62  83 /   0  20  30  30
Peachtree City  65  89  64  83 /   0  30  20  40
Vidalia         71  92  69  91 /  10  40  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....Morgan
AVIATION...01
Hazardous weather outlook, Jun 6, 9:32 AM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1032 AM EDT Tue Jun 6 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071445-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1032 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms will be possible during the
afternoon and evening hours. A few storms could become strong,
capable of producing strong winds, heavy rain, and frequent cloud
to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered mainly afternoon and evening thunderstorms
are possible Wed and Thu. A few better organized storms will be
capable of producing strong winds, heavy rain and frequent cloud
to ground lightning. Widespread severe weather is not expected at
this time.

Scattered thunderstorms will be possible once again on Sunday and
Monday, with the highest chances in the afternoon each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jun 6, 2:31 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
331 PM EDT Tue Jun 6 2023

GAZ036>038-050-062000-
Oglethorpe GA-Clarke GA-Greene GA-Oconee GA-
331 PM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southeastern Oconee,
southeastern Clarke, northeastern Greene and southwestern Oglethorpe
Counties through 400 PM EDT...

At 330 PM EDT, a strong thunderstorm was over Stephens, or near
Lexington, moving east at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lexington, Crawford, Woodville, Maxeys, Athens-Clarke County,
Stephens, Hutchings and Barnett Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3371 8332 3386 8334 3390 8299 3367 8304
TIME...MOT...LOC 1930Z 276DEG 18KT 3380 8318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 3:44 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
444 PM EDT Tue Jun 6 2023

GAZ051-062-062115-
Taliaferro GA-Warren GA-
444 PM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of Warren and central
Taliaferro Counties through 515 PM EDT...

At 443 PM EDT, a strong thunderstorm was over Sharon, or near
Crawfordville, moving east at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Warrenton, Crawfordville, Norwood, Sharon, Camak, Cadley, Barnett,
Mesena, Raytown and Sandy Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3332 8260 3342 8283 3343 8283 3344 8285
      3344 8288 3347 8294 3364 8286 3365 8284
      3363 8278 3361 8275 3361 8269 3360 8269
      3361 8265 3346 8259 3342 8255
TIME...MOT...LOC 2043Z 292DEG 18KT 3354 8282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 65 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Cobb

When
June 6, 4:13 PM EST to 4:14 PM EST
Where
Cobb County, 2.99 mi NNE of (Mge)dobbins Afb Mar
Measured
0.88 in hail
Reported by
Public
Coordinates
33.940, -84.480

Public report of hail of 0.88 inches near Sunny Ln SE and Princes Ln SE.

Hail, Cobb

When
June 6, 4:20 PM EST to 4:21 PM EST
Where
Cobb County, 2.21 mi NE of (Mge)dobbins Afb Mar
Measured
1 in hail
Reported by
Public
Coordinates
33.920, -84.470

Report of 1 inch hail at Powers Ferry Rd and Delk Rd.

Thunderstorm Wind, Cobb

When
June 6, 4:20 PM EST to 4:22 PM EST
Where
Cobb County, 2 mi NE of (Mge)dobbins Afb Mar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.921, -84.476

Report of tree down at Bentley and Terrel Mill Rd.

Hail, Warren

When
June 6, 4:33 PM EST to 4:34 PM EST
Where
Warren County, 0.92 mi E of Barnett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.499, -82.804

Report of 1 inch hail at Carl Sanders Hwy and US 278.

Thunderstorm Wind, Fulton

When
June 6, 4:40 PM EST to 4:42 PM EST
Where
Fulton County, 2.15 mi SSE of Sandy Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.890, -84.370

Report of small area of several trees down along Franklin Rd, High Brook Dr NE, and High Point Rd. Several homes also damaged in area.

Thunderstorm Wind, Walton

When
June 6, 5:27 PM EST to 5:29 PM EST
Where
Walton County, 4.25 mi WSW of Youth
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.760, -83.940

Report of tree downed in roadway at Miller Bottom Rd and S Sharon Church Rd.

Thunderstorm Wind, Walton

When
June 6, 5:29 PM EST to 5:31 PM EST
Where
Walton County, 2.15 mi SSW of Good Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.750, -83.630

Report of tree down blocking roadway at Old Monroe Madison Hwy and Queens Cemetery Rd.

Thunderstorm Wind, Walton

When
June 6, 5:29 PM EST to 5:31 PM EST
Where
Walton County, 1.72 mi E of Herndonville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.700, -83.670

Report of multiple trees down at Lipscomb Rd near Ivery Rd and Mt Paran Church Rd near Social Circle Fairplay Rd.

Thunderstorm Wind, Walton

When
June 6, 5:30 PM EST to 5:32 PM EST
Where
Walton County, 1.15 mi E of Social Circle
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.650, -83.700

Report of phone lines down at E Hightower and Thurmand Baccus Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106218, 1106219, 1106220, 1106221, 1106222, 1106223, 1106224, 1106225, 1106226.